Alert archive / Wyoming / High Wind Watches in 2026
High Wind Watch 1, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Jan 1, 2026, 1:14 PM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Jan 2, 2026, 2:00 AM MST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2026, 1:14 PM MST (20:14 UTC)
- In effect from
- Jan 2, 2026, 2:00 AM MST
- Expired
- Jan 2, 2026, 8:00 PM MST
- In force
- 18 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2323 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 1, 10:46 AM MST, 2 hours 28 minutes earlier. Its key messages:
- High winds remains possible Thursday morning, with another round possible on Friday.
- Accumulating snow possible in the Snowy and Sierra Madre Ranges Thursday and Friday. Winter Weather Advisories are in effect.
- Above average temperatures, breezy conditions and a chance of precipitation primarily in the mountains expected through early next week, with a pattern change possible late.
Area forecast discussion, Jan 1, 10:46 AM MST, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1046 AM MST Thu Jan 1 2026 .KEY MESSAGES... - High winds remains possible Thursday morning, with another round possible on Friday. - Accumulating snow possible in the Snowy and Sierra Madre Ranges Thursday and Friday. Winter Weather Advisories are in effect. - Above average temperatures, breezy conditions and a chance of precipitation primarily in the mountains expected through early next week, with a pattern change possible late. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 205 AM MST Thu Jan 1 2026 Quieter weather begins to come to an end this afternoon as the next upper-level system starts to impact the region. Upper-level ridging will begin to break down late this morning into the early afternoon hours as an upper-level trough digs into the West Coast and a shortwave ejects out ahead of it. Two wave are expected with the upcoming system. The first will be related to the shortwave ejecting out ahead of the primary trough, with the second wave being to primary trough moving in behind the shortwave. The shortwave will bring an initial surge of 500mb vorticity into the region along with enhanced Pacific moisture, with both reaching southwest Carbon County by 18Z this morning. The next wave will bring another strong vorticity maxima into the same region and reinforcing Pacific moisture, acting to prolong synoptic-scale lift throughout the day and into the overnight hours. 700mb winds have turned southwesterly this morning, favoring upslope development along the Sierra Madres. As the 500mb vorticity pushes into the area this morning, snowfall is expected to start right around 18 to 21Z this afternoon. Surface flow will initially be southerly, favoring the Sierra Madres and prevent the Snowies from being completely shadowed, as is seen with southwesterly surface flow. According to the NAEFS Mean Climatological percentile, precipitable water values will be above the 99th percentile by 21Z this afternoon, suggesting significant snow accumulations during the early portions of this event. PW values will remain above the 99th percentile throughout the duration of the snowfall. Therefore, snowfall totals of between 10 and 20 inches will be possible in the Sierra Madres and Snowies. Decided to keep the Winter Weather Advisories going rather than upgrading to Winter Storm Warnings as the highest totals (12 to 18 inches) looks to remain primarily above 9000 feet, with the highest peaks potentially seeing 20+ inches of snow throughout the event. Future shifts may decide to upgrade as models come into better agreement of just how much snow will fall in the mountains, as they currently range from a minimum of around 8 inches to a maximum of 25 inches. Later tonight into the early morning hours Friday, 700mb winds begin to turn due westerly as a 700mb shortwave pushes across northern Wyoming and a surface low pressure system develops across north central Wyoming. As this low pressure system deepens throughout the night, 700mb winds increase to around 50 to 55kts along the Laramie Range. Modest GFS downward omega values will favor some of these winds mixing down to the surface and potentially resulting in gusts at or above 60mph. In-house random forest guidance has pretty low probabilities for Bordeaux hitting high winds, only around 25 to 30%, with Arlington favored more at around 60 to 65% probability. Unlike recent events, 700mb flow is more favorable for strong to high winds across the wind prone tonight into Friday morning, but gradients are overall weaker and the time period with the best chance for high winds will likely be cut off by the cold front associated with the surface low pressure system. If winds do hit high wind criteria, it will likely be brief and with the fairly weak cold front, gusts to 60mph do not look as likely behind the frontal passage. As a result, decided not to issue any wind headlines and let the day crew take another look at future model runs to determine how likely high winds are in the wind prones. A short-fuse High Wind Warning may be needed, but will ultimately let day crew make the final decision. Friday will mostly see a transitional pattern from the upper-level trough moving through and the intermittent messy upper-level flow before the next upper-level ridge builds into the region. Breezy conditions will remain likely behind the front, but given its weaker temperature gradient, high winds are not expected a this time. Mountain snowfall will slowly come to an end throughout the day Friday, likely ending around 00Z Saturday. Temperatures will hit the maximum shortly before 21Z, before the front moves through. Temperatures will continue to drop throughout the afternoon and evening hours Friday. Highs are currently forecast to be in the low- 40s to mid-50s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Issued at 205 AM MST Thu Jan 1 2026 No major changes to the long term forecast. Please see previous discussion from CB... A quick moving system from off of California will continue to disrupt the upper level ridge pattern into the the weekend, helping to bring a bit more breeziness and mountain precipitation to the region. Models show the leading edge of the upper level ridge to be just to the west of the CWA with a weak upper level low undercutting the area Friday night. This will bring will bring in a weak round of precipitation in the form of snow to the Sierra Madres. Raw ensembles show the heaviest snow accumulations will be Friday afternoon. Over night accumulations of up to an inch along the highest peaks will occur (80-90% confidence). Elsewhere will remain dry as the upper level ridge remains mostly in place. This will also enhance the winds along the ridgetops with models showing strong downsloping along the Sierra Madres, Snowy Range, primarily the southern Laramie Range out through the Cheyenne Ridge. Raw ensembles show wind gusts nearing 50 mph (50-60% confidence). Winds will settle overnight taking on a diurnal pattern with gusts dropping to 30-35 mph. Saturday through Monday afternoon will remain dry as models continue to remain in firm agreement with the upper level ridge remaining in place. Dry conditions will persist through Monday. However, a disturbance will shift around the pattern bringing heightened winds back Sunday. A strong 700 mb jet will align with the North Laramie Range with a decent downsloping signal. There is also a weaker 700 mb jet aligning with the Snowy Range. 45-55% of the raw ensembles show these areas will see winds between 45-50 mph. Models show the winds settling down Sunday afternoon with winds settling to 25-30 mph gusts overnight. Models do show there is a 60-80% probability of the lower elevations seeing gusts nearing 30 mph as well. Monday models show the back end of the upper level ridge to be breaking down as an upper level low digs in from the PacNW. South- west flow aloft will allow for some moisture advection to infiltrate the western portion of the CWA bringing in some mountain snow. In- house calculations show the ridgetops of the Sierra Madre Range has 60-80% probability of seeing 5-7 inches of snow accumulating between Monday and Tuesday. The Snow Range has 40-50% probabilities of seeing 1.5-2.5 inches. Areas between 7000-8000 feet will see between 0.5-1 inches while elsewhere will remain dry. Winds associated with this disturbance will also increase the winds Monday into Tuesday with the ridgetops seeing winds of 30-40 mph gusts (50-70%) while the lower elevations will see 25-30 mph. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1020 AM MST Thu Jan 1 2026 VFR conditions expected through the period with the exception of RWL where that site will see MVFR after 02Z due to CIGs lowering due to precipitation. A weak disturbance will bring VCSH to KCYS/KLAR/KBFF and -RASN to KRWL after 20Z for KLAR/KRWL and 00Z for KCYS and 02Z for KBFF. Winds will be mostly from the west and southwest through the day with sustained winds between 6-10 kts with KRWL seeing sustained of 15 kts, KCYS/KLAR/KRWL are also seeing gusts between 20-25. KLAR will remain windy through the period as well while the remaining sites will steadily settle after 23-00Z. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Winter Weather Advisory until 5 PM MST Friday for WYZ112-114. NE...None. && SHORT TERM...AM LONG TERM...WFOCYS/AM AVIATION...CB
Hazardous weather outlook, Jan 1, 3:21 AM MST, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 321 AM MST Thu Jan 1 2026 NEZ002-003-019>021-054-055-095-096-WYZ101>119-021030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 321 AM MST Thu Jan 1 2026 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT High winds remains possible Thursday morning, with another round possible on Friday. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Accumulating snow possible in the Snowy and Sierra Madre Ranges Thursday and Friday. Winter Weather Advisories are in effect. Above average temperatures, breezy conditions and a chance of precipitation primarily in the mountains expected through early next week, with a pattern change possible late. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 1:14 PM MST | High Wind Warning | CYS | Albany, Carbon, Laramie | 31 hr |
Nearby
High Wind Watches in Wyoming, 2026Every high wind watch in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.